Alert archive / Missouri / Tornado Warnings in 2003

Tornado Warning 35, NWS Paducah, KY

May 6, 2003Cape Girardeau County, Missouri

NWS Paducah, KY issued this tornado warning at May 6, 2003, 8:21 PM CDT for Cape Girardeau County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 8:21 PM CDT (01:21 UTC)
Expired
May 6, 2003, 9:00 PM CDT
In force
39 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 95 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 5:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.4 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2657 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
2.6
Supercell composite
17.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 070121
TORPAH
MOC031-070200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
821 PM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI

* UNTIL 900 PM CDT

* AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  SOUTHWEST OF BUFORDVILLE...OR ABOUT 5 MILES NORTHEAST OF MARBLE
  HILL...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE BROWNFIELD...ALLENVILLE...GORDONVILLE...
  JACKSON...MILLERSVILLE...OAK RIDGE...POCAHONTAS AND WHITEWATER

SEEK SHELTER NOW MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED
FOR LATER STATEMENTS.

LAT...LON 3752 8985 3717 8985 3730 8956 3757 8966

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 6, 3:16 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, May 6, 3:16 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT MON MAY 5 2003

FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE
WEEK AND SEVERE WEATHER.

MANY PARAMETERS TO KEEP AN EYE ON THIS PACKAGE. ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG WEAK FRONT ALONG THE
NORTHERN BOUNDARY OF THE CWA INTO THIS EVENING. THUNDERSTORMS SHOULD
INCREASE AS STORMS CURRENTLY OVER WESTERN MISSOURI AND KANSAS REACH
OUR AREA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER POSSIBLE
WITH PART OF THE AREA IN MODERATE RISK.

FOLLOWING THE ETA/MESOETA FOR THE MOST PART AND ALL MODELS HAVE
GENERAL AGREEMENT ON SOME TIMING OVER THE NEXT COUPLE OF DAYS.
ATTEMPTED TO TIME THE PRECIPITATION IN THE GRIDS. ONE WAVE MOVES
THROUGH TONIGHT AND THE NEXT LATE WEDNESDAY NIGHT INTO
THURSDAY...LINGERING INTO FRIDAY. LEFT A SLIGHT CHANCE IN ON
SATURDAY.

THERE IS SOME CONCERN ABOUT FLOODING...BUT AFTER CONSULTING WITH
HYDROLOGIST...FEEL THAT WE HAVE HAD A DAY TO DAY OUT AND THE HIGHEST
QPF IS FORECAST TO OUR NORTH. WILL MENTION BOTH SEVERE AND HEAVY
RAINFALL.

AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE
GUIDANCE THROUGH THURSDAY.

.PAH...NONE.

PS
Hazardous weather outlook, May 6, 5:40 PM CDT, 2 hours 41 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT TUE MAY 6 2003

...TORNADO WATCH 275 IN EFFECT UNTIL MIDNIGHT...
...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EPISODE EARLY TONIGHT
ACROSS THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHWEST
MISSOURI AS OF LATE AFTERNOON. THIS ACTIVITY WILL BE HEADED EAST TO
SOUTHEAST INTO SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 700
PM AND 900 PM. THERE IS A HIGH LIKELIHOOD OF SEVERE WEATHER WITH
THIS ACTIVITY...INCLUDING TORNADOES...HIGH WIND AND LARGE HAIL.
THE ACTIVITY WILL EVENTUALLY MOVE INTO SOUTHWEST INDIANA AND WESTERN
KENTUCKY AROUND MID EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE
EARLY WEDNESDAY AND LATER WEDNESDAY NIGHT.  AN ORGANIZED LINE OF
STORMS MAY STILL BE PRODUCING SOME DAMAGING WINDS ACROSS THE FAR
EASTERN PORTIONS OF THE QUAD STATE AROUND SUNRISE WEDNESDAY
MORNING.  A COLD FRONT WILL MOVE THROUGH THE REGION LATER ON
WEDNESDAY...RESULTING IN DRY CONDITIONS FOR MUCH OF THE DAY.

HOWEVER...THE FRONT WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST KENTUCKY AFTER MIDNIGHT WEDNESDAY NIGHT.  THE
POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND JUST
NORTH OF THIS BOUNDARY...PRIMARILY OVER SOUTHEAST MISSOURI.  LARGE
HAIL WILL BE THE MAIN HAZARD...BUT DAMAGING WINDS AND AN ISOLATED
TORNADO CANNOT BE RULED OUT.

THERE WILL BE PERIODIC CHANCES OF SEVERE THUNDERSTORMS FROM THURSDAY
THROUGH MONDAY...AS THE AREA REMAINS IN SOUTHWEST FLOW ALOFT AND A
MEANDERING FRONTAL BOUNDARY STAYS IN THE VICINITY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS WILL BE NEEDED BY ABOUT 700 PM OR 800 PM
ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...AND LATER THIS
EVENING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.

In the hours before

Special weather statement, May 6, 5:50 PM CDT, 2 hours 31 minutes before
ILZ075>078-080>086-088-089-092-093-MOZ076-086-087-100-107>112-114-
070000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
550 PM CDT TUE MAY 6 2003

...SEVERE THUNDERSTORMS HEADED FOR SOUTHEAST MISSOURI AND SOUTHWEST
ILLINOIS...

AT 550 PM...REGIONAL RADARS SHOWS SEVERE THUNDERSTORMS OVER CENTRAL
MISSOURI MOVING EAST TO SOUTHEAST AT 45 MPH. THE STORMS ARE EXPECTED
TO REACH A LINE FROM PINCKNEYVILLE ILLINOIS...TO PERRYVILLE...MARBLE
HILL AND GREENVILLE IN SOUTHEAST MISSOURI BETWEEN 730 PM AND 830 PM
THIS EVENING. THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY
LARGE HAIL...HIGH WIND...AND BRIEF TORNADO TOUCHDOWNS.

PERSONS ACROSS THE REGION SHOULD REMAIN VIGILANT. BE PREPARED TO
TAKE QUICK ACTION SHOULD SEVERE WEATHER BE OBSERVED...OR A WARNING
BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA.

TORNADO WATCH NUMBER 257 IS IN EFFECT UNTIL MIDNIGHT FOR ALL OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND
WESTERN KENTUCKY.
Special weather statement, May 6, 5:50 PM CDT, 2 hours 31 minutes before
ILZ075>078-080>086-088-089-092-093-MOZ076-086-087-100-107>112-114-
070000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
550 PM CDT TUE MAY 6 2003

...SEVERE THUNDERSTORMS HEADED FOR SOUTHEAST MISSOURI AND SOUTHWEST
ILLINOIS...

AT 550 PM...REGIONAL RADARS SHOWS SEVERE THUNDERSTORMS OVER CENTRAL
MISSOURI MOVING EAST TO SOUTHEAST AT 45 MPH. THE STORMS ARE EXPECTED
TO REACH A LINE FROM PINCKNEYVILLE ILLINOIS...TO PERRYVILLE...MARBLE
HILL AND GREENVILLE IN SOUTHEAST MISSOURI BETWEEN 730 PM AND 830 PM
THIS EVENING. THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY
LARGE HAIL...HIGH WIND...AND BRIEF TORNADO TOUCHDOWNS.

PERSONS ACROSS THE REGION SHOULD REMAIN VIGILANT. BE PREPARED TO
TAKE QUICK ACTION SHOULD SEVERE WEATHER BE OBSERVED...OR A WARNING
BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA.

TORNADO WATCH NUMBER 275 IS IN EFFECT UNTIL MIDNIGHT FOR ALL OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND
WESTERN KENTUCKY.

CORRECTED WATCH NUMBER
Special weather statement, May 6, 7:25 PM CDT, 56 minutes before
ILZ075-076-080>082-084-085-088-089-092-093-MOZ076-086-087-100-
107>111-070200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
725 PM CDT TUE MAY 6 2003

...SEVERE THUNDERSTORMS STILL HEADED FOR SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS...

AT 720 PM...REGIONAL RADARS SHOWS SEVERE THUNDERSTORMS OVER EAST-
CENTRAL MISSOURI APPROACHING FARMINGTON. MOVEMENT WAS EAST AT 40 TO
45 MPH. THE STORMS ARE EXPECTED TO REACH A LINE FROM PINCKNEYVILLE
ILLINOIS...TO PERRYVILLE...MARBLE HILL AND GREENVILLE IN SOUTHEAST
MISSOURI BETWEEN 800 PM AND 900 PM THIS EVENING. THESE STORMS HAVE
HAD A HISTORY OF PRODUCING VERY LARGE HAIL...HIGH WIND...AND BRIEF
TORNADO TOUCHDOWNS.

PERSONS ACROSS THE REGION SHOULD REMAIN VIGILANT. BE PREPARED TO
TAKE QUICK ACTION SHOULD SEVERE WEATHER BE OBSERVED...OR A WARNING
BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA.

TORNADO WATCH NUMBER 275 IS IN EFFECT UNTIL MIDNIGHT FOR ALL OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND
WESTERN KENTUCKY.
Local storm report, May 6, 7:57 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
757 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0756 PM    MARBLE HILL               MO   0.75 INCH HAIL
05/06/03   BOLLINGER                      REPORTED BY BOLLINGER
                                          COUNTY SHERIFFS OFFICE

0757 PM    MARBLE HILL               MO   0.75 INCH HAIL
05/06/03   BOLLINGER                      REPORTED BY TRAINED
                                          SPOTTER
Local storm report, May 6, 8:01 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    3S MARBLE HILL            MO   1.25 INCH HAIL
05/06/03   BOLLINGER                      REPORTED BY BOLLINGER
                                          COUNTY SHERIFFS OFFICE
Local storm report, May 6, 8:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
809 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    BLUE POND CONSERVATION AREAMO   FUNNEL CLOUD
05/06/03   BOLLINGER                      REPORTED BY BOLLINGER
                                          COUNTY SHERIFFS OFFICE
                                          REPORTED SIGHTINGS AT H
                                          HIGHWAY AND HWY
                                          34...CR512 AND HWY DD

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:44 PM CDTSevere Thunderstorm WarningPAHBollinger46 min
May 6, 8:08 PM CDTTornado WarningPAHBollinger22 min
May 6, 8:16 PM CDTSevere Thunderstorm WarningPAHCape Girardeau44 min
May 6, 8:16 PM CDTTornado WarningPAHPerry44 min
May 6, 8:26 PM CDTTornado WarningPAHBollinger34 min
May 6, 8:33 PM CDTTornado WarningPAHScott42 min
May 6, 8:56 PM CDTTornado WarningPAHCape Girardeau19 min
May 6, 8:58 PM CDTTornado WarningPAHPerry32 min
May 6, 9:03 PM CDTSevere Thunderstorm WarningPAHWayne42 min
May 6, 9:12 PM CDTTornado WarningPAHCape Girardeau13 min
May 6, 9:27 PM CDTSevere Thunderstorm WarningPAHCape Girardeau33 min
May 6, 9:44 PM CDTSevere Thunderstorm WarningPAHBollinger31 min
May 6, 10:02 PM CDTSevere Thunderstorm WarningPAHCape Girardeau43 min
May 6, 10:09 PM CDTSevere Thunderstorm WarningPAHScott51 min
May 6, 10:20 PM CDTFlash Flood WarningPAHBollinger, Cape Girardeau, Perry3 hr
May 6, 10:24 PM CDTTornado WarningPAHScott36 min
May 6, 10:51 PM CDTSevere Thunderstorm WarningPAHMississippi54 min

Nearby

Tornado Warnings in Missouri, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.